Kansas, 2001

Hail and Damaging Wind in Kansas, April 22, 2001

April 22, 2001 · NWS DDC · 4 events in 3 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 22, 1:37 AM CST, 11 hours 23 minutes earlier.

Area forecast discussion, Apr 22, 1:37 AM CST, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
237 AM CDT SUN APR 22 2001

FORECAST CHALLENGES TODAY ARE WINDS AND HOW WARM WE CAN GET AFTER
LINE OF STORMS GOES THROUGH.

STRONG UPPER LOW STARTING TO TAKE NORTHEAST TURN AND MODELS IN
FAIRLY GOOD AGREEMENT ON PROGRESSION. LOW LEVEL MOISTURE HAS
RETURNED ACROSS ALL AREA AND WE ARE PRIMED AND READY TO GO WITH
ANOTHER ROUND OF SEVERE THUNDERSTORMS. VERY STRONG SHEAR AND
UPPER FORCING SHOULD GIVE A SQUALL LINE THAT MAY FORM A FEW BOW
ECHOES. MAIN SEVERE THREAT WILL BE HIGH WINDS. CURRENT THINKING
BASED ON FRONT EDGE OF PVA WOULD GIVE LINE OF STORMS FIRST IN
FAR WEST FROM ELKHART TO SYRACUSE BY 5 AM, THEN MEADE TO DDC AND
NORTH AROUND 10 AM. FINALLY EXITING MED LODGE TO SAINT JOHN BY
1 OR 2 PM. AFTER SQUALL LINE GOES THRU SHOULD HAVE GOOD AREA OF
SUNSHINE WITH DRY SLOT. TEMPS IN WARM SECTOR SHOULD MAKE 70S. WILL
ADJUST CURRENT HIGHS UP TO AROUND 70 TO 75 ALL AREAS. ALSO VERY
STRONG WINDS SHOULD BE BOTH AHEAD AND BEHIND SQUALL LINE. SOME
PLACES MAY APPROACH HIGH WIND WARNING CRITERIA BEHIND LINE OF
STORMS. FOR NOW WILL JUST GO WITH A WIND ADVISORY ALL CWA. AS FOR
POPS EVERYBODY SHOULD GET SOME PRECIP SO NEAR 100 POP.

TONIGHT STRONG COLD FRONT WILL GO THROUGH ALL AREAS WITH WINDS
STILL FAIRLY STRONG. MAY NEED A WIND ADVISORY FOR TONIGHT. WILL ALSO
LEAVE SMALL POPS GOING FOR ANY WRAP AROUND PRECIP AND CONVERGENCE
ALONG COLD FRONT. WILL KEEP HIGHEST POPS IN NORTH CLOSER TO UPPER
LOW AND WRAP AROUND. LOWS LOOK TO BE IN MID 30S TO MID 40S WITH
GOOD MIXING.

ON MONDAY COULD STILL BE WINDY IN EAST CWA IN THE MORNING. SKIES
SHOULD BE PARTLY CLOUDY WITH TEMPS FROM 60 TO 65. GUID AND PREVIOUS
FORECAST LOOK ON TRACK.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 072/037 062/035 073 +30
GCK 072/036 064/034 074 +30
EHA 072/034 066/035 076 520
LBL 073/036 065/035 075 +20
HYS 072/036 060/033 071 +41
P28 075/045 063/038 074 +20

.DDC...WIND ADVISORY ALL CWA.
       KSZ030-031-043>046-061>066-074>081-084>090

KRUSE/MCCAMMON

In the hours before

Local storm report, Apr 22, 7:19 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED DATE
NATIONAL WEATHER SERVICE DODGE CITY, KS
819 AM CDT SUN APR 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    2NW HANSTON               KS   1.75 INCH HAIL
04/21/01   HODGEMAN

0715 PM    RUSH CENTER               KS   .75 INCH HAIL
04/21/01   RUSH

0722 PM    4W BURDET                 KS   1.00 INCH HAIL
04/21/01   HODGEMAN

0722 PM    BURDETT                   KS   1.00 INCH HAIL
04/21/01   PAWNEE

0745 PM    1E RUSH CENTER            KS   1.00 INCH HAIL
04/21/01   RUSH

0803 PM    BISON                     KS   1.75 INCH HAIL
04/21/01   RUSH

0807 PM    3SE RUSH CENTER           KS   TORNADO
04/21/01   RUSH                           DAMAGE UNKNOWN

0809 PM    5SE RUSH CENTER           KS   TORNADO
04/21/01   RUSH

0833 PM    1.5E TIMKEN               KS   TORNADO
04/21/01   RUSH                           DAMAAGE UNKNOWN

0840 PM    RUSH CENTER               KS   1.00 INCH HAIL
04/21/01   RUSH

0848 PM    5W BURDET                 KS   2.50 INCH HAIL
04/21/01   HODGEMAN

0910 PM    5E SUBLETTE               KS   .75 INCH HAIL
04/21/01   HASKELL

0927 PM    COPELAND                  KS   .88 INCH HAIL
04/21/01   GRAY

0938 PM    ANTONIO                   KS   1.00 INCH HAIL
04/21/01   ELLIS

1047 PM    1.5E LIBERAL              KS   .88 INCH HAIL
04/21/01   SEWARD

1100 PM    8N  LIBERAL               KS   .88 INCH HAIL
04/21/01   SEWARD

LN/JL
Special weather statement, Apr 22, 9:09 AM CST, 3 hours 51 minutes before
KSZ030-031-043>046-061-063>065-074>078-080-084>089-221700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1009 AM CDT SUN APR 22 2001

...PART OF SEVERE THUNDERSTORM WATCH NUMBER 167 HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH 167 IS NO LONGER IN FOR THE COUNTIES OF
HAMILTON, STANTON, MORTON, KEARNY, GRANT AND STEVENS.

THE WATCH CONTINUES UNTIL NOON CDT ALONG AND EAST OF LINE INCLUDING
SCOTT CITY, GARDEN CITY, SUBLETTE AND LIBERAL.

BURKE
Special weather statement, Apr 22, 9:13 AM CST, 3 hours 47 minutes before
KSZ030-031-043>046-061-063>065-074>078-080-084>089-221700-

SPECIAL WEATHER STATEMENT...CORRECTION FOR TYPO
NATIONAL WEATHER SERVICE DODGE CITY KS
1013 AM CDT SUN APR 22 2001

...PART OF SEVERE THUNDERSTORM WATCH NUMBER 167 HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH 167 IS NO LONGER IN EFFECT FOR THE
COUNTIES OF HAMILTON, STANTON, MORTON, KEARNY, GRANT AND STEVENS.

THE WATCH CONTINUES UNTIL NOON CDT ALONG AND EAST OF LINE INCLUDING
SCOTT CITY, GARDEN CITY, SUBLETTE AND LIBERAL.

BURKE
Special weather statement, Apr 22, 12:17 PM CST, 43 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-230500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
117 PM CDT SUN APR 22 2001

STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND INTO THE
OVERNIGHT HOURS.

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO SOUTHWEST KANSAS
LATE THIS AFTERNOON. COLD TEMPERATURES ALOFT ACCOMPANYING THIS SYSTEM
WILL PRODUCE VERY UNSTABLE AIR ALOFT. WITH SOME MOISTURE READY IN
PLACE ACROSS THE ENTIRE REGION...WIDELY SCATTERED THUNDERSTORMS WILL
BE POSSIBLE AGAIN TOWARDS SUNSET. THE GREATEST CHANCE THUNDERSTORMS
TO REDEVELOP LATE TODAY WILL BE ALONG AND NORTHWEST OF A LINE FROM
LACROSSE TO HUGOTON. THE MAIN THREAT FROM ANY STORM THAT DEVELOPS
WILL BE HAIL AND GUSTY WINDS.

THE FOLLOWING IS A SCHEDULE OF THE LAST STORM IDENTIFICATION AND
SPOTTER TRAINING SESSION OF THIS SEASON.

MORTON COUNTY...7 PM THURSDAY 4/26...IN ELKHART AT THE EMS BUILDING,
                722 S. STEVENS ST.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

RB
Special weather statement, Apr 22, 12:22 PM CST, 38 minutes before
KSZ030-031-043>046-061-063>065-074>078-080-084>089-222000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
122 PM CDT SUN APR 22 2001

...PART OF TORNADO WATCH NUMBER 169 HAS BEEN CANCELLED...

TORNADO WATCH NUMBER 169 IS NO LONGER IN EFFECT FOR THE COUNTIES OF
TREGO, NESS, HODGEMAN, FORD, CLARK, HAYS, RUSH, PAWNEE, EDWARDS,
KIOWA AND COMANCHE.  ADDITIONAL STORMS WILL BE POSSIBLE LATER
TONIGHT, SO YOU SHOULD ALWAYS NSTAY ABREAST OF THE WEATHER SITUATION
AND TAKE APPROPRIATE ACTION IF SEVERE WEATHER DEVELOPS.

THE WATCH CONTINUES UNTIL 5 PM CDT FOR STAFFORD, PRATT AND BARBER
COUNTIES.

BURKE
Special weather statement, Apr 22, 12:36 PM CST, 24 minutes before
KSZ030-031-043>046-061-063>065-074>078-080-084>089-222000-

SPECIAL WEATHER STATEMENT...CORRECTED HAYS TO ELLIS
NATIONAL WEATHER SERVICE DODGE CITY KS
136 PM CDT SUN APR 22 2001

...PART OF TORNADO WATCH NUMBER 169 HAS BEEN CANCELLED...

TORNADO WATCH NUMBER 169 IS NO LONGER IN EFFECT FOR THE COUNTIES OF
TREGO, NESS, HODGEMAN, FORD, CLARK, ELLIS, RUSH, PAWNEE, EDWARDS,
KIOWA AND COMANCHE.  ADDITIONAL STORMS WILL BE POSSIBLE LATER
TONIGHT, SO YOU SHOULD ALWAYS STAY ABREAST OF THE WEATHER SITUATION
AND TAKE APPROPRIATE ACTION IF SEVERE WEATHER DEVELOPS.

THE WATCH CONTINUES UNTIL 5 PM CDT FOR STAFFORD, PRATT AND BARBER
COUNTIES.

BURKE

The radar

The Vance AFB radar (KVNX), 84 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Barber

When
April 22, 1:00 PM CST
Where
Barber County, 8 mi WNW of Medicine Lodge
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -98.717

Hail, Pratt

When
April 22, 1:11 PM CST
Where
Pratt County, 1 mi S of Sawyer
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -98.683

Thunderstorm Wind, Kiowa

When
April 22, 1:30 PM CST
Where
Kiowa County, 6 mi NNW of Greensburg
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
37.683, -99.350

Roof blown off a modular home under construction

Hail, Pratt

When
April 22, 1:30 PM CST
Where
Pratt County, 4 mi SE of Pratt
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.617, -98.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244203, 5244204, 5244205, 5244206.